Alert archive / Hawaii / Wind Advisories in 2016

Wind Advisory 17, NWS Honolulu, HI

March 28, 2016Hawaii County, Hawaii

NWS Honolulu, HI issued this wind advisory at Mar 28, 2016, 6:55 AM HST for Hawaii County, Hawaii. It was in force for 10 hr.

The area

The counties it named.

The facts

Issued
Mar 28, 2016, 6:55 AM HST (16:55 UTC)
Expired
Mar 28, 2016, 4:45 PM HST
In force
10 hr
Issued by
NWS Honolulu, HI

County Hawaii County, HI

The radar

The South Shore radar (PHWA), 57 km from the middle of the area, began a volume at 16:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Hilo, (PITO), launched 12:00Z, 4.9 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 12:00Z on 2016-03-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 53 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 12:00Z on 2016-03-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -2 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
53 J/kg
Mixed-layer CIN
-30 J/kg
Mixed-layer LCL
1084 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
-2 m²/s²
0-3 km storm-relative helicity
125 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

492 
WWHW70 PHFO 281655
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
655 AM HST MON MAR 28 2016

HIZ028-290600-
/O.NEW.PHFO.WI.Y.0017.160328T1655Z-160330T0400Z/
BIG ISLAND SUMMITS-
INCLUDING THE CITY OF...MAUNA LOA AND MAUNA KEA ABOVE 8000 FEET
655 AM HST MON MAR 28 2016

...WIND ADVISORY IN EFFECT UNTIL 6 PM HST TUESDAY...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 6 PM HST TUESDAY. 

* TIMING...THROUGH TUESDAY.

* WINDS...WEST WINDS 25 TO 50 MPH WITH GUSTS TO 65 MPH.

* IMPACTS...MOTORISTS ARE URGED TO DRIVE WITH CAUTION.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY FOR THE SUMMITS MEANS THAT SUSTAINED WINDS OF AT
LEAST 45 MPH...OR GUSTS OF AT LEAST 55 MPH...ARE EXPECTED.
MOTORISTS SHOULD USE EXTRA CAUTION.

&&

$$
2 follow-up statements
201 
WWHW70 PHFO 290126
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
326 PM HST MON MAR 28 2016

HIZ028-291430-
/O.CON.PHFO.WI.Y.0017.000000T0000Z-160330T0400Z/
BIG ISLAND SUMMITS-
INCLUDING THE CITY OF...MAUNA LOA AND MAUNA KEA ABOVE 8000 FEET
326 PM HST MON MAR 28 2016

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST TUESDAY...

* TIMING...THROUGH TUESDAY.

* WINDS...WEST WINDS 25 TO 50 MPH WITH GUSTS TO 65 MPH.

* IMPACTS...MOTORISTS ARE URGED TO DRIVE WITH CAUTION.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY FOR THE SUMMITS MEANS THAT SUSTAINED WINDS OF AT
LEAST 45 MPH...OR GUSTS OF AT LEAST 55 MPH...ARE EXPECTED.
MOTORISTS SHOULD USE EXTRA CAUTION.

&&

$$
959 
WWHW70 PHFO 290245
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
445 PM HST MON MAR 28 2016

HIZ028-291545-
/O.UPG.PHFO.WI.Y.0017.000000T0000Z-160330T0400Z/
/O.NEW.PHFO.HW.W.0005.160329T0245Z-160330T0400Z/
BIG ISLAND SUMMITS-
INCLUDING THE CITY OF...MAUNA LOA AND MAUNA KEA ABOVE 8000 FEET
445 PM HST MON MAR 28 2016

...HIGH WIND WARNING IN EFFECT UNTIL 6 PM HST TUESDAY...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A HIGH WIND
WARNING...WHICH IS IN EFFECT UNTIL 6 PM HST TUESDAY...REPLACING
THE WIND ADVISORY WHICH IS NO LONGER IN EFFECT.

* TIMING...THROUGH TUESDAY.

* WINDS...WEST WINDS 30 TO 65 MPH WITH GUSTS TO 85 MPH.

* IMPACTS...DRIVING MAY BECOME HAZARDOUS...PARTICURLY IN HIGH
  PROFILE VEHICLES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS THAT WINDS AT THE SUMMITS ARE EXPECTED
TO BE AT LEAST 56 MPH...WITH GUSTS OVER 66 MPH. TAKE NECESSARY
PRECAUTIONS TO PROTECT PROPERTY. TRAVEL TO THE SUMMIT AREAS SHOULD
BE DELAYED UNTIL WINDS SUBSIDE.

&&

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this wind advisory went out at Mar 28, 3:42 AM HST, 3 hours 13 minutes earlier.

Area forecast discussion, Mar 28, 3:42 AM HST, 3 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HONOLULU HI
342 AM HST MON MAR 28 2016

.SYNOPSIS...
A WEAKENING COLD FRONT WILL APPROACH FROM THE NORTHWEST
TODAY...THEN SLOWLY DISSIPATE AS IT MOVES THROUGH THE ISLAND CHAIN
TONIGHT THROUGH TUESDAY NIGHT. WEAK HIGH PRESSURE WILL BUILD OVER
OR JUST NORTH OF THE STATE WEDNESDAY THROUGH THURSDAY
NIGHT...BRINGING ANOTHER LAND BREEZE AND SEA BREEZE WEATHER
PATTERN TO THE ISLANDS. A STRONGER AREA OF HIGH PRESSURE WILL
BUILD WELL NORTH OF THE STATE FRIDAY AND OVER THE UPCOMING
WEEKEND...ALLOWING TRADE WIND WEATHER TO RETURN TO THE ISLAND
CHAIN.

&&

.DISCUSSION...
CURRENTLY AT THE SURFACE...A WEAK TROUGH OF LOW PRESSURE IS
LOCATED OVER NIIHAU OR JUST TO THE WEST OF KAUAI EARLY THIS
MORNING. FURTHER UPSTREAM...A COLD FRONT IS LOCATED AROUND 375
MILES NORTHWEST OF KAUAI. INFRARED SATELLITE IMAGERY SHOWS PARTLY
CLOUDY SKIES IN PLACE ACROSS MOST OF THE STATE...WITH POCKETS OF
ENHANCED CLOUD COVER SCATTERED ACROSS THE ISLAND CHAIN. RADAR
IMAGERY SHOWS ISOLATED TO SCATTERED SHOWERS IN THE VICINITY OF THE
MAUI COUNTY ISLANDS...AS WELL AS OFF THE WINDWARD BIG ISLAND
COAST. THERE ARE LIKELY SOME SHOWERS IN THE AREA OF ENHANCED CLOUD
COVER OVER NIIHAU AND KAUAI NEAR THE WEAK SURFACE TROUGH AS
WELL...BUT THE MOLOKAI RADAR IS OVERSHOOTING THIS ACTIVITY. MAIN
SHORT TERM CONCERN FOR TODAY REVOLVES AROUND RAIN CHANCES.

TODAY...
THE SURFACE TROUGH WILL SLOWLY DISSIPATE AS IT PUSHES THROUGH
KAUAI THIS MORNING AND INTO OAHU DURING THE AFTERNOON HOURS.
MEANWHILE...THE COLD FRONT WILL PUSH STEADILY SOUTHEASTWARD
THROUGH THE DAY...REACHING A LOCATION AROUND 150 MILES NORTHWEST
OF KAUAI BY EARLY THIS EVENING. THIS WILL RESULT IN INCREASING
SOUTHWESTERLY WINDS ACROSS THE AREA...WITH BREEZY CONDITIONS
DEVELOPING BY LATE MORNING OR EARLY AFTERNOON IN MOST AREAS.
SCATTERED SHOWERS ARE EXPECTED TO AFFECT KAUAI...OAHU AND MAUI
COUNTY AS THE WEAKENING SURFACE TROUGH SHIFTS SLOWLY EASTWARD.
ADDITIONALLY...DAYTIME HEATING SHOULD ENHANCE SOME OF THE SHOWER
ACTIVITY ACROSS THE ISLAND CHAIN...AND LEAD TO ISOLATED SHOWER
DEVELOPMENT ACROSS THE BIG ISLAND AS WELL.

TONIGHT THROUGH THURSDAY NIGHT...
MODEL GUIDANCE IS IN GOOD AGREEMENT SHOWING A WEAKENING COLD
FRONT PUSHING THROUGH KAUAI TONIGHT...AND THROUGH OAHU AND INTO
MAUI COUNTY ON TUESDAY. THE FRONT IS THEN EXPECTED TO CLEAR MAUI
COUNTY AND PUSH INTO THE BIG ISLAND TUESDAY NIGHT...THEN SLOWLY
DISSIPATE IN THE VICINITY OF THE BIG ISLAND ON WEDNESDAY. WEAK
HIGH PRESSURE WILL THEN BUILD OVER OR JUST TO THE NORTH OF THE
ISLAND CHAIN THROUGH THURSDAY NIGHT. WE EXPECT AN INCREASE IN
SHOWER ACTIVITY IN ASSOCIATION WITH THE FRONT MOVING THROUGH THE
AREA...WITH THE HIGHEST RAIN CHANCES ACROSS LEEWARD SECTIONS OF
THE ISLANDS. RAINFALL AMOUNTS ARE EXPECTED TO REMAIN LIGHT THROUGH
THE PERIOD HOWEVER...AS PRECIPITABLE WATER /PW/ VALUES REMAIN
GENERALLY AROUND AN INCH.

FRIDAY THROUGH NEXT WEEKEND...
THE RIDGE OF HIGH PRESSURE JUST TO THE NORTH OF THE STATE WILL
SHIFT EASTWARD...WHILE A STRONGER AREA OF HIGH PRESSURE BUILDS WELL
TO THE NORTH OF THE ISLAND CHAIN. THIS WILL RESULT IN LIGHT TRADE
WINDS RETURNING ON FRIDAY...WITH THE TRADES REACHING MODERATE
LEVELS OVER THE WEEKEND. A MORE TYPICAL WINDWARD/MAUKA RAINFALL
PATTERN IS EXPECTED AS A RESULT OF THE RETURNING TRADES...BUT
RAINFALL AMOUNTS ARE EXPECTED TO REMAIN ON THE LIGHT SIDE...WITH
PW VALUES REMAINING AROUND AN INCH.

&&

.AVIATION...
WEAK LOW LEVEL FLOW WILL ALLOW SEA BREEZES TO DEVELOP IN MOST
AREAS THIS AFTERNOON. SHOWER ACTIVITY WILL BE LOW TOPPED AND
ISOLATED DUE TO AN INVERSION ALOFT. BY LATE THIS MORNING OR EARLY
THIS AFTERNOON...WINDS WILL SHIFT TO THE SOUTHWEST AND BECOME
BREEZY AS A COLD FRONT APPROACHES FROM THE NORTHWEST. BRIEF MVFR
CONDITIONS WILL BE POSSIBLE IN PASSING SHOWERS...OTHERWISE VFR
WEATHER IS EXPECTED TO PREVAIL IN ALL AREAS THROUGH 24 HOURS AND
BEYOND.

&&

.MARINE...
THE CURRENT SMALL NORTHWEST SWELL WILL LINGER INTO TODAY. A BROAD
SURFACE LOW WITH A CAPTURED FETCH OF STORM FORCE WINDS AIMED AT THE
MAIN HAWAIIAN ISLANDS IS SENDING A LARGE NORTHWEST SWELL TOWARD THE
STATE. THE LATEST GUIDANCE FROM THE WAVE WATCH III MODEL CONTINUES
TO INDICATE THIS SWELL WILL BUILD DURING THE DAY ON TUESDAY...THEN
PEAK LATE TUESDAY NIGHT AND EARLY WEDNESDAY...BEFORE GRADUALLY
LOWERING THROUGH THE REST OF THE WEEK. SURF PRODUCED BY THIS SWELL
WILL LIKELY REACH HIGH SURF WARNING CRITERIA ALONG MOST NORTH AND
WEST FACING SHORES OF THE SMALLER HAWAIIAN ISLANDS STARTING TUESDAY
AFTERNOON OR EVENING. SINCE THIS LARGE SWELL HAS A WESTERLY
COMPONENT...SURF WILL LIKELY REACH THE HIGH SURF ADVISORY CRITERIA
ALONG WEST FACING SHORES OF THE BIG ISLAND BY EARLY WEDNESDAY. IT IS
STILL TOO EARLY TO DETERMINE IF THE SURF WILL REACH THE HIGH SURF
WARNING THRESHOLD OF 12 FEET ALONG LEEWARD SECTIONS OF THE BIG
ISLAND. OTHERWISE...A SMALL SOUTH SWELL WILL ARRIVE TUESDAY AND
LINGER THROUGH WEDNESDAY...WITH RESULTING SURF REMAINING BELOW
ADVISORY LEVELS ON SOUTH FACING SHORES.

WINDS ARE EXPECTED TO REMAIN BELOW THE SMALL CRAFT ADVISORY /SCA/
CRITERIA THROUGH THURSDAY NIGHT. AS THE TRADE WINDS INCREASE LATER
THIS WEEK...WIND SPEEDS MAY REACH THE SCA CRITERIA FROM FRIDAY INTO
NEXT WEEKEND OVER THE TYPICALLY WINDY WATERS AROUND MAUI COUNTY AND
THE BIG ISLAND. OTHERWISE...THE LARGE NORTHWEST SWELL DESCRIBED
ABOVE WILL CAUSE SEAS TO REACH THE SCA THRESHOLD OF 10 FEET OVER
WATERS EXPOSED TO THIS SWELL FROM TUESDAY THROUGH THURSDAY.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

DISCUSSION...JELSEMA
AVIATION...BEDAL
MARINE...JACOBSON

Nearby

Wind Advisories in Hawaii, 2016Every wind advisory in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.